Alert archive / New York / Tornado Warnings in 2023
Tornado Warning 2, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Apr 22, 2023, 6:49 PM EDT for Delaware County, Sullivan County, New York. It was in force for 26 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2023, 6:49 PM EDT (22:49 UTC)
- Expired
- Apr 22, 2023, 7:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Delaware County, NY, Sullivan County, NY
The radar
The Binghamton radar (KBGM), 94 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 6:50 PM EDT | TSTM WND DMG | 2 E Callicoon Center, NY | TREES AND WIRES DOWN ON ROAD. |
| Apr 22, 6:50 PM EDT | TSTM WND DMG | 3 Ene Callicoon Center, NY | 2 BARNS HEAVILY DAMAGED. |
| Apr 22, 6:50 PM EDT | TSTM WND DMG | Roscoe, NY | TREES AND WIRES DOWN ON ROAD. |
| Apr 22, 7:00 PM EDT | TSTM WND DMG | Roscoe, NY | DOWNED TREES AND WIRES. POSSIBLE OTHER DAMAGE BUT STILL BEING ASSESSED. RADAR-ESTIMATED TIME. |
| Apr 22, 7:01 PM EDT | TSTM WND DMG | Rockland, NY | VIA SOCIAL MEDIA. PUBLIC REPORTED TO NWS OF TREES DOWN ON STATE POLICE BARRACKS. RADAR-ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
618
WFUS51 KBGM 222249
TORBGM
NYC025-105-222315-
/O.NEW.KBGM.TO.W.0002.230422T2249Z-230422T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
649 PM EDT Sat Apr 22 2023
The National Weather Service in Binghamton has issued a
* Tornado Warning for...
South central Delaware County in central New York...
Northwestern Sullivan County in central New York...
* Until 715 PM EDT.
* At 649 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Hazel, or 10 miles northwest of Liberty, moving
north at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hazel around 655 PM EDT.
Roscoe around 700 PM EDT.
Corbett around 705 PM EDT.
Downsville around 710 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4179 7487 4182 7502 4219 7502 4217 7470
TIME...MOT...LOC 2249Z 187DEG 36KT 4187 7492
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MPH2 follow-up statements
891
WWUS51 KBGM 222302
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
702 PM EDT Sat Apr 22 2023
NYC025-105-222315-
/O.CON.KBGM.TO.W.0002.000000T0000Z-230422T2315Z/
Delaware NY-Sullivan NY-
702 PM EDT Sat Apr 22 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR SOUTH
CENTRAL DELAWARE AND NORTHWESTERN SULLIVAN COUNTIES...
At 701 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Roscoe, or 15 miles northwest of Liberty, moving
north at 40 mph. A similar thunderstorm was located near Callicoon
Center, also moving north at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Corbett around 705 PM EDT.
Downsville around 710 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4180 7491 4182 7502 4219 7502 4217 7470
4194 7481
TIME...MOT...LOC 2301Z 186DEG 35KT 4198 7491
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MPH563
WWUS51 KBGM 222314
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
714 PM EDT Sat Apr 22 2023
NYC025-105-222324-
/O.EXP.KBGM.TO.W.0002.000000T0000Z-230422T2315Z/
Delaware NY-Sullivan NY-
714 PM EDT Sat Apr 22 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL DELAWARE AND NORTHWESTERN
SULLIVAN COUNTIES WILL EXPIRE AT 715 PM EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for the area until
730 PM.
LAT...LON 4180 7491 4182 7502 4219 7502 4217 7470
4194 7481
TIME...MOT...LOC 2314Z 187DEG 36KT 4209 7489
$$
MPHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Apr 22, 5:24 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 22, 5:24 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 524 PM EDT Sat Apr 22 2023 .SYNOPSIS... A cold front will sweep through the region this evening with gusty showers and scattered thunderstorms. Cooler temperatures will close out the weekend and linger into next week. && .NEAR TERM /THROUGH SUNDAY/... 520 PM Update... Negatively-tilted convergence zone continues to progress through the area with convective showers and isolated thunder. Satellite-derived soundings ahead of the line reveal why convection is being challenged to produce actual lightning; a lot of dry air between 750-500mb. However, despite Convective Available Potential Energy (CAPE) being limited and narrow above, down below Downdraft-CAPE shows up as in the 500-800 J/kg range on the SPC mesoanalysis page along with 0-3km lapse rates exceeding 8 deg C/km. This is reflective of the inverted-V nature within the boundary layer of model soundings, and that is why we have had gusty winds mixing down well ahead of the showers-thunder; often in the 30-40 mph range. The convective line itself is also pushing similar numbers, but gusts should remain sub-severe yet also capable of taking down branches/spotty power outages. We will monitor the radar closely, especially towards Northeast Corner of PA into Sullivan County NY, for if any cells can pulse enough for consideration of marginally severe gusts. Points farther north especially unlikely though to get severe gusts, but the convergence zone will produce a decent amount of rain since its progress will be slow/negatively-tilted through the rest of the area. Rain amounts east of I-81 through tonight are anticipated to total 0.8-1.4 inches. It has been quite dry recently so we are not expecting flooding problems, though more typical ponding of water on roads/urban areas in heavier showers will probably occur. Forecast updated to keep up with these details of convection and beginning/ending times, as well as pace of temperature drop behind the front. Previous discussion... Showers will linger well behind the cold front, and expect plenty of low clouds areas of fog through the night. Clouds will linger through Sunday, along with cooler temperatures in the 50s. It'll actually be a few degrees below normal as normal high temps have increased to 59 at SYR and 64 at AVP. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... 300 PM Update... An upper level low will be the main feature impacting the weather for our area during this period. A blocking pattern to over eastern Canada will keep an upper level low spinning mostly stationary over the northern Great Lakes. Consistent W to NW will bring cool temperatures to the area. Cooler temperatures in the mid levels of the atmosphere combined with shortwaves rippling through the trough pattern will allow for scattered rain showers to develop during peak heating Monday and Tuesday afternoon and evening. Temps Monday night and Tuesday night are going to be chilly, with lows falling into the upper 20s to low 30s for most of the area. With Lackawanna and Luzerne counties entering the growing season, temperatures will have to be closely watched to see if freeze/frost headlines will be needed. Currently, temps are forecast to be close to freezing on Monday night and a few degrees warmer on Tuesday night. Monday night, winds will be light but not calm and skies could clear out by the middle of the overnight, allowing for a brief window of radiational cooling to occur, dropping temps below freezing. Confidence in the cold temps Monday and Tuesday night is not high enough to issue any headlines but we will continue to monitor the trends. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... 300 PM Update... The cut-off upper low will remain over the region through the week and will continue to send shortwaves through the area. A slow warming trend is expected from Wed-Fri with temps climbing from the low 50s to low 60s. Diurnal showers are expected with PoPs mostly focused around afternoon peak heating. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... Fairly gusty winds across the area this afternoon, with gusts to 35 knots already observed in a few spots. This will continue to be the case this afternoon, even as showers and thunderstorms increase in coverage over the Finger Lakes and march eastward. Gusts over 40 knots can't be ruled out in stronger showers or thunderstorms. Initial round of convection will bring brief MVFR to IFR conditions, then perhaps a brief rebound to VFR, then dropping steadily again as widespread showers will linger behind a passing cold front. Winds will be much lighter behind the front, dropping to around 5 to 10 knots. With most areas receiving rain, and lighter winds expected, patchy fog will likely develop despite the cloud cover overnight. Cloud cover will linger through Sunday, but ceilings will lift to VFR. Additional showers in the afternoon will bring some restrictions. Outlook... Sunday Afternoon Through Wednesday...Occasional restrictions possible in rain showers. Thursday...Conditions likely improving to VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJT/MDP/MPH NEAR TERM...MDP/MPH SHORT TERM...JTC LONG TERM...JTC AVIATION...MPH/TAC
Hazardous weather outlook, Apr 22, 8:37 AM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 837 AM EDT Sat Apr 22 2023 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-231245- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 837 AM EDT Sat Apr 22 2023 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. A cold front will bring showers and thunderstorms to area this afternoon and evening. Isolated thunderstorms could be severe. The main threat will be damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Apr 22, 4:42 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
442 PM EDT Sat Apr 22 2023
NYZ055-056-PAZ038-039-222130-
Tioga NY-Broome NY-Susquehanna PA-Bradford PA-
442 PM EDT Sat Apr 22 2023
...Strong thunderstorms will impact portions of Broome, eastern
Tioga, northern Susquehanna and northeastern Bradford Counties
through 530 PM EDT...
At 441 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Candor to near Owego to Rushville.
Movement was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Maine,
Rush, Owego and Nanticoke.
This includes the following highway exits...
New York Interstate 81 between 1 and 8.
Interstate 86/Route 17 between 64 and 78.
Interstate 88 between 1 and 4.
Pennsylvania Interstate 81 between 223 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4203 7628 4222 7644 4231 7630 4230 7629
4230 7626 4235 7624 4241 7615 4241 7594
4228 7584 4225 7584 4225 7581 4218 7574
4188 7558 4171 7612
TIME...MOT...LOC 2041Z 240DEG 35KT 4217 7635 4205 7625 4180 7612
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MPHLocal storm report, Apr 22, 5:12 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
512 PM EDT SAT APR 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 1 NE CATATONK 42.16N 76.31W
04/22/2023 TIOGA NY 911 CALL CENTER
TREE DOWN ON ROAD. TRANSFORMER AND WIRES
ALSO KNOCKED DOWN.
&&Special weather statement, Apr 22, 5:12 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
512 PM EDT Sat Apr 22 2023
NYZ062-PAZ040-048-072-222200-
Sullivan NY-Southern Wayne PA-Northern Wayne PA-Pike PA-
512 PM EDT Sat Apr 22 2023
...Strong thunderstorms will impact portions of southwestern
Sullivan, east central Wayne and Pike Counties through 600 PM EDT...
At 511 PM EDT, Doppler radar was tracking strong thunderstorms near
Werry Lake, or 13 miles east of Mount Pocono, moving north at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bushkill, Lackawaxen, Blooming Grove, Honesdale, Paupack, Shohola,
Tusten, Hawley, Narrowsburg and Lava.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4114 7508 4115 7515 4125 7513 4125 7524
4170 7524 4165 7479 4116 7490 4108 7503
TIME...MOT...LOC 2111Z 181DEG 48KT 4116 7510
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MPHSpecial weather statement, Apr 22, 5:28 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
528 PM EDT Sat Apr 22 2023
NYZ009-018-036-037-044-045-056-222215-
Chenango NY-Onondaga NY-Southern Oneida NY-Cortland NY-Madison NY-
Broome NY-Northern Oneida NY-
528 PM EDT Sat Apr 22 2023
...Strong thunderstorms will impact portions of southwestern Oneida,
Broome, Madison, eastern Cortland, eastern Onondaga and Chenango
Counties through 615 PM EDT...
At 527 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Liverpool to East Freetown to Conklin.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Onondaga, Syracuse, Clay, Binghamton, Rome, Cicero, De Witt,
Sullivan, Oneida and Lenox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4346 7572 4244 7538 4232 7542 4205 7543
4200 7537 4200 7586 4323 7631 4321 7626
4322 7626 4324 7627 4320 7622 4322 7620
4327 7621 4320 7608 4315 7589 4333 7588
4348 7581
TIME...MOT...LOC 2127Z 263DEG 30KT 4317 7623 4256 7599 4203 7581
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MPHSpecial weather statement, Apr 22, 6:15 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
615 PM EDT Sat Apr 22 2023
NYZ009-036-037-045-046-056-057-222315-
Otsego NY-Chenango NY-Southern Oneida NY-Madison NY-Broome NY-
Delaware NY-Northern Oneida NY-
615 PM EDT Sat Apr 22 2023
...Strong thunderstorms will impact portions of Oneida, Otsego,
southeastern Broome, eastern Madison, northern Delaware and eastern
Chenango Counties through 715 PM EDT...
At 614 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camden to Pecksport to near Sanford.
Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Utica, Rome, Oneonta, Oneida, Kirkland, Lenox, Norwich, Lee, Verona
and Westmoreland.
This includes the following highway exits...
Interstate 90 between 31 and 34.
Interstate 86/Route 17 between 81 and 82.
Interstate 88 between 7 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4333 7508 4330 7515 4326 7516 4322 7507
4305 7522 4287 7521 4286 7516 4291 7509
4283 7490 4290 7486 4283 7466 4263 7463
4252 7471 4239 7454 4200 7561 4281 7564
4336 7587 4348 7581 4342 7553 4361 7511
TIME...MOT...LOC 2214Z 232DEG 22KT 4340 7581 4286 7557 4212 7555
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BJTLocal storm report, Apr 22, 6:30 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
630 PM EDT SAT APR 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 N LORDS VALLEY 41.39N 75.07W
04/22/2023 E0.50 INCH PIKE PA EMERGENCY MNGR
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 12:11 PM EDT | Special Weather Statement | BGM | Steuben | 64 min |
| Apr 22, 3:31 PM EDT | Special Weather Statement | BGM | Cayuga | 14 min |
| Apr 22, 4:24 PM EDT | Special Weather Statement | BGM | Tioga | 51 min |
| Apr 22, 4:42 PM EDT | Special Weather Statement | BGM | Broome, Tioga | 48 min |
| Apr 22, 5:28 PM EDT | Special Weather Statement | BGM | Broome, Chenango, Cortland, Madison, Onondaga | 47 min |
| Apr 22, 5:29 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 46 min |
| Apr 22, 5:59 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 61 min |
| Apr 22, 6:10 PM EDT | Tornado Warning | BGM | Sullivan | 35 min |
| Apr 22, 6:15 PM EDT | Special Weather Statement | BGM | Chenango, Madison, Oneida, Otsego | 60 min |
| Apr 22, 6:15 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware | 45 min |
| Apr 22, 6:43 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 47 min |
| Apr 22, 6:57 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 63 min |
| Apr 22, 7:24 PM EDT | Special Weather Statement | BGM | Oneida | 36 min |
| Apr 22, 7:42 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 48 min |
| Apr 22, 7:47 PM EDT | Special Weather Statement | BGM | Delaware | 43 min |
Nearby
Tornado Warnings in New York, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.